Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Rapid City, SD

July 11, 2017Custer County, Oglala Lakota County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 11, 2017, 3:49 PM MDT for Custer County, Oglala Lakota County, Pennington County, South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2017, 3:49 PM MDT (21:49 UTC)
Expired
Jul 11, 2017, 4:45 PM MDT
In force
56 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Custer County, SD, Oglala Lakota County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 51 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 386 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:46 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 11, 1:46 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
146 PM MDT Tue Jul 11 2017

.DISCUSSION...(This Evening Through Tuesday)
Issued at 133 PM MDT Tue Jul 11 2017

Upper level analysis has mainly zonal flow across the northern
Rockies and northern Plains. Skies are clear with the exception of
some cumulus development and towering cumulus over the Black
Hills. At the surface, low pressure was located across southwest
Manitoba, with a cold front running south through central ND and
western SD. Temperatures at 2PM across the forecast area are in
the mid 80s to upper 90s, and winds are breezy northwest behind
the front, and breezy west to southwest ahead.

Tonight into Wednesday...There will be a better chance for
showers and a few storms tonight and early Wednesday as the next
disturbance passes over the area. With instability relatively low
across much of the the area overnight, shower activity should be
on the light side.

Wednesday will be a little cooler behind the front, with highs in
the mid 80s to lower 90s. After morning shower activity tapers
off, there will be a chance for afternoon and evening
thunderstorms across much of the area. A few storms could be on
the strong side, with gusty winds and hail, especially across the
Black Hills and adjacent plains.

The rest of the week and the weekend look to be on the drier side,
with mostly isolated thunderstorm activity expected at times,
especially over the Black Hills. The heat will return as the ridge
and high pressure rebuild over the intermountain west and the
Rockies. Highs will be back in the 90s to around 100 from Thursday
through the weekend, with triple digit highs a good possibility
across much of the plains early next week.

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 133 PM MDT Tue Jul 11 2017

VFR conditions will prevail through much of the period. Another
impulse will bring SCT-ISOLD TS to the area this evening and
overnight. Gusty winds can be expected in/near any TS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM CDT this evening for SDZ049.

WY...None.
&&

DISCUSSION...15
AVIATION...13
Hazardous weather outlook, Jul 11, 5:33 AM MDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
533 AM MDT Tue Jul 11 2017

SDZ001-002-012>014-024>032-041>044-046-047-072>074-WYZ054>058-071-
121300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
533 AM MDT Tue Jul 11 2017 /633 AM CDT Tue Jul 11 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Hot temperatures will continue with highs in the 90s to around
100.

The grassland fire danger index will reach the high to very high
categories this afternoon on the South Dakota Plains.

Isolated thunderstorms will be possible mainly this evening and
overnight. Strong winds will be the main threat from
thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and mainly dry weather will continue. Isolated thunderstorms
are possible at times. Isolated strong to severe storms will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ049-121300-
Tripp-
633 AM CDT Tue Jul 11 2017

This Hazardous weather outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

A heat advisory is in effect today as heat indices of 100 to 103
are expected this afternoon.

The grassland fire danger index will reach the high category this
afternoon.

Isolated thunderstorms will be possible mainly tonight. Strong
winds will be the main threat from thunderstorms

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and mainly dry weather will continue. Isolated thunderstorms
are possible at times. Isolated strong to severe storms will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 11, 3:24 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
324 PM MDT TUE JUL 11 2017

SDZ030-031-042-112215-
Custer Co Plains SD-Pennington Co Plains SD-Oglala Lakota SD-
324 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...NORTH
CENTRAL OGLALA LAKOTA AND SOUTH CENTRAL PENNINGTON COUNTIES UNTIL 415
PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thompson Butte, or 19 miles southeast of Rapid City, moving east at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scenic, Folsom, northwestern Badlands National Park, Sheep Mountain
Table, Thompson Butte and Railroad Buttes.

LAT...LON 4361 10257 4384 10309 4396 10304 4385 10240
TIME...MOT...LOC 2124Z 290DEG 18KT 4387 10299

Calderon
Local storm report, Jul 11, 3:26 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
326 PM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             3 NNE BLACKHAWK         44.19N 103.29W
07/11/2017  E1.25 INCH       MEADE              SD   TRAINED SPOTTER

            JUST UNDER GOLF BALL SIZED HAIL

&&

EAGAN
Local storm report, Jul 11, 3:29 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
329 PM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 NNE BOX ELDER         44.14N 103.06W
07/11/2017  E0.75 INCH       PENNINGTON         SD   PUBLIC

&&

EAGAN
Local storm report, Jul 11, 3:38 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             7 NNE ELLSWORTH AFB     44.23N 103.04W
07/11/2017  E1.00 INCH       MEADE              SD   NWS EMPLOYEE

&&

CALDERON
Local storm report, Jul 11, 3:39 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             BLACKHAWK               44.15N 103.31W
07/11/2017  E0.75 INCH       MEADE              SD   PUBLIC

&&

CALDERON
Special weather statement, Jul 11, 3:42 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
342 PM MDT TUE JUL 11 2017

SDZ026-031-072-073-112215-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
342 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND CENTRAL
PENNINGTON COUNTIES UNTIL 415 PM MDT...

At 342 PM MDT, trained weather spotters reported a strong
thunderstorm over Rapid City, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rapid City, Rapid Valley, Ellsworth Air Force Base, Box Elder, Black
Hawk, Summerset, and Rapid City Airport.

This Includes Interstate 90 in South Dakota between Mile Markers 51
and 67.

LAT...LON 4407 10335 4408 10336 4412 10337 4418 10335
      4420 10303 4399 10308
TIME...MOT...LOC 2142Z 278DEG 20KT 4412 10327

Eagan

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:37 PM MDTSpecial Weather StatementUNRHarding38 min
Jul 10, 9:15 PM MDTSpecial Weather StatementUNRHarding45 min
Jul 11, 3:44 AM MDTHeat AdvisoryUNRTripp14 hr
Jul 11, 2:28 PM MDTSpecial Weather StatementUNRPennington47 min
Jul 11, 2:51 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington38 min
Jul 11, 3:24 PM MDTSpecial Weather StatementUNRPennington51 min
Jul 11, 3:42 PM MDTSpecial Weather StatementUNRPennington33 min
Jul 11, 4:44 PM MDTSevere Thunderstorm WarningUNRJackson, Oglala Lakota, Pennington46 min
Jul 11, 5:25 PM MDTSpecial Weather StatementUNRJackson50 min
Jul 10, 8:35 PM MDTSpecial Weather StatementUNRCampbell, Crook25 min
Jul 10, 8:58 PM MDTSpecial Weather StatementUNRCampbell, Crook47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.